Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Drug Holiday
Jun 10, 2006

Just wondering about stopping meds during an overseas holiday, just for 14 days. Is this going to cause problems or is it only longer breaks that have issues. undectable vl and very high tcell count.

Response from Dr. Daar

Thank you for your post.

The decision as to when and if therapy can be safely stopped for 14 days when viral load is undetectable is complex. I would encourage you to talk in advance with your provider to discuss the necessity for this and if you do choose to do it the safest way to proceed. The greatest concern is in those on nonnucleoside reverse transcriptase inhibitors (NNRTIs) such as efavirenz (Sustiva) or nevirapine (Viramune). In this setting some recommend stopping the NNRTI for days to even weeks before stopping the nucleoside reverse transcriptase inhibitors (NRTIs). Others suggest switching the NNRTI to a protease inhibitor for some period of time before stopping all drugs simultaneously. However, these are just suggestions since no definitive data exists for the optimal way to stop NNRTI-containing therapy. Thisis why any decisions regarding stopping successful therapy needs to be carefully thought through in advance and coordinated with your primary provider.

Best, Eric


Previous
if my wife was HIV positive, will i get it too?
Next
Other effects of HIV

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement